Volcanic Ashfall, South Big Island
- When
- May 24, 10:01 AM HST to May 25, 10:45 AM HST
- Where
- South Big Island forecast zone
- Reported by
- Other Federal Agency
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 24, 9:42 AM HST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 942 AM HST Thu May 24 2018 .SYNOPSIS... Breezy trade winds are expected to persist through Saturday, which will focus clouds and showers over windward areas, with a few brief showers carried over to leeward sections at times. The trades are expected to ease somewhat from Sunday through early next week. Trade showers may increase slightly from Friday night through Saturday, with more widespread rainfall possible across parts of the state starting next Tuesday. && .DISCUSSION... No significant changes to the forecast at this time, nor any significant changes expected today. High pressure continues to dominate the weather with breezy trade winds continuing. This high pressure north of the islands will slowly shift to the east starting tomorrow. By Sunday is will be far enough to the east, with a front passing the islands to the north that trades will likely ease a bit. A new high pressure system will set up further north of the islands Monday, and move to the east during the first half of the new week. This will continue to keep trade winds on the lighter side. Meanwhile, an upper level trough west of the islands will move to the east through the end of the week, and could help to enhance trade wind showers as we head into the weekend. This trough lingers near the western islands through the weekend and into early next week. This will likely result in some increased shower activity over what we have been experiencing, but at this time not expecting any issues with rainfall totals. A Special Weather Statement continues to highlight the trace ashfall potential across portions of the Big Island's Kau district. With trade winds expected to continue into the weekend, continue to expect any ashfall to be focused over this area. && .AVIATION... Mainly VFR conditions are expected for all TAF sites today, though passing low clouds and showers may bring brief MVFR ceiling and VIS conditions along the windward areas. There may be enough low cloud coverage to warrant AIRMET MTN OBSC along the windward slopes at times later today. Rather brisk trade winds will persist across the area today as a strong high pressure passes far north of the islands. AIRMET TANGO series remains posted for low level turbulence over and immediately south and west of mountains below 8000 feet on all islands. These conditions are expected to persist through Thursday. Periodic explosive eruptions at Kilauea/Halemaumau crater continue to produce billows of volcanic ash at times, with the plume of emissions predominately rising to slightly above the inversion level and spreading to the southwest over Kau district on the Big Island. MVFR VIS can be expected in this area. SIGMET TANGO series for volcanic ash remains in effect. && .MARINE... A surface high north of the area will produce locally strong trade winds through Friday evening. The trades will weaken from Saturday through Memorial Day as the high moves east and a front approaches from the northwest. Winds are expected to strengthen again during the second half of next week as the front dissipates and a strong new high builds north of the area. A Small Craft Advisory (SCA) will likely remain in effect through at least Friday night for the strong trade winds. Surf will remain below advisory levels along all shores through at least the middle of next week. A series of swells from the Tasman sea will keeping surf along south facing shores near the summertime average. Rough surf along east facing shores will subside early next week as trade winds weaken. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Friday for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters. && DISCUSSION...M Ballard AVIATION...TS MARINE...Donaldson
Special Weather Statement National Weather Service Honolulu HI 1001 AM HST Thu May 24 2018 HIZ024-252045- South Big Island- 1001 AM HST Thu May 24 2018 ...TRACE ASHFALL REMAINS POSSIBLE FROM KILAUEA VOLCANO... Web cams, observers and radar data indicate that occasional small bursts of volcanic ash continue to emanate from Halemaumau Crater. Low level trade winds will push ash toward the southwest, and ash fallout will likely occur over the Kau district and Highway 11 southwest of the town of Volcano, including the communities of Pahala, Wood Valley and Naalehu. In addition, trace amounts of ash deposited over the last few days are likely being picked up by locally gusty strong trade winds, contributing to dusty conditions. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org The USGS website for submitting ash reports can be found at http://hawaiiash.science
9 volcanic ashfall. Local standard time, as filed.
The record’s own kinds of event.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749996, 749997, 749999, 750000, 750001, 750002, 750003, 750004, 750005.